• Feng Dai
  • Yuan Xu
Part of the Springer Monographs in Mathematics book series (SMM)


This chapter contains several topics that can be regarded as applications of what we have developed in the previous chapters. The first topic is tight frames, an active research area that has potential applications in signal processing and sampling theory, among others.


Reconstruction Algorithm Tight Frame Cubature Formula Positive Definite Function Orthogonal Expansion 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


  1. 12.
    Beatson, R.K., zu Castell, W., Xu, Y.: A Pólya criterion for (strict) positive definiteness on the sphere. IMA Numer. Anal. accepted, (2013) arXiv:1110.2437Google Scholar
  2. 19.
    Bondarenko, A., Radchenko, D., Viazovska, M.: Optimal asymptotic bounds for spherical designs. arXiv:1009.4407Google Scholar
  3. 22.
    Brauchart, J.S., Hardin, D.P., Saff, E.D.: The next-order term for optimal Riesz and logarithmic energy asymptotics on the sphere. Contemp. Math. Vol. 578 (2012), 31–61.MathSciNetCrossRefGoogle Scholar
  4. 25.
    Buhmann, M.D.: Radial basis functions: Theory and implementations. In: Cambridge Monographs on Applied and Computational Mathematics, vol. 12. Cambridge University Press, Cambridge (2003)Google Scholar
  5. 31.
    Christensen, O.: An Introduction to Frames and Riesz Bases. Birkhäuser, Boston (2003)zbMATHGoogle Scholar
  6. 32.
    Chen, D., Menegatto, V.A., Sun, X.: A necessary and sufficient condition for strictly positive definite functions on spheres. Proc. Am. Math. Soc. 131, 2733–2740 (2003)MathSciNetzbMATHCrossRefGoogle Scholar
  7. 35.
    Cormack, A.M.: Representation of a function by its line integrals with some radiological applications. J. Appl. Phys. 35, 2908–2913 (1964)zbMATHCrossRefGoogle Scholar
  8. 39.
    Dai, F.: Characterizations of function spaces on the sphere using spherical frames. Trans. Am. Math. Soc. 359, 567–589 (2007)zbMATHCrossRefGoogle Scholar
  9. 52.
    Deans, S.: The Radon Transform and Some of Its Applications. Wiley, New York (1983)zbMATHGoogle Scholar
  10. 72.
    Fasshauer, G., Schumaker, L.: Scattered data fitting on the sphere. In: Mathematical Methods for Curves and Surfaces, II (Lillehammer, 1997). Innov. Appl. Math., pp. 117–166. Vanderbilt University Press, Nashville (1998)Google Scholar
  11. 73.
    Fazekas, G., Levenstein, V.I.: On upper bounds for code distance and covering radius of designs in polynomial metric spaces. J. Combin. Theor. Ser. A. 70, 267–288 (1995)zbMATHCrossRefGoogle Scholar
  12. 76.
    Gneiting, T.: Simple tests for the validity of correlation function models on the circle. Stat. Probab. Lett. 39, 119–122 (1998)MathSciNetzbMATHCrossRefGoogle Scholar
  13. 77.
    Gneiting, T.: Strictly and non-strictly positive definite functions on spheres. ArXiv:1111.7077Google Scholar
  14. 79.
    Gröchenig, K.H.: Foundations of Time–Frequency Analysis. Birkhäuser, Boston (2000)Google Scholar
  15. 81.
    Hardin, D.P., Saff, E.B.: Minimal Riesz energy point configurations for rectifiable d-dimensional manifolds. Adv. Math. 193, 174–204 (2005)MathSciNetzbMATHCrossRefGoogle Scholar
  16. 83.
    Helgason, S.: Groups and Geometric Analysis. Academic, New York (1984)zbMATHGoogle Scholar
  17. 86.
    Herman, G.T.: Fundamentals of Computerized Tomography: Image Reconstruction from Projection, 2nd edition. Springer, New York (2009)CrossRefGoogle Scholar
  18. 91.
    Ivanov, K., Petrushev, P., Xu, Y.: Sub-exponentially localized kernels and frames induced by orthogonal expansions. Math. Z. 264, 361–397 (2010)MathSciNetzbMATHCrossRefGoogle Scholar
  19. 92.
    Jetter, K., Stöckler, J., Ward, J.: Error estimates for scattered data interpolation on spheres. Math. Comp. 68, 733–747 (1999)MathSciNetzbMATHCrossRefGoogle Scholar
  20. 93.
    Kak, A.C., Slaney, M.: Principles of Computerized Tomographic Imaging (IEEE Press, New York, 1988) (Reprint as Classics in Applied Mathematics, 33. SIAM, Philadelphia, PA, 2001)CrossRefGoogle Scholar
  21. 99.
    Kuijlaars, A.B.J., Saff, E.B.: Asymptotics for minimal discrete energy on the sphere. Trans. Am. Math. Soc. 350, 523–538 (1998)MathSciNetzbMATHCrossRefGoogle Scholar
  22. 100.
    Kuijlaars, A.B.J., Saff, E.B., Sun, X.: On separation of minimal Riesz energy points on spheres in Euclidean spaces. J. Comput. Appl. Math. 199, 172–180 (2007)MathSciNetzbMATHCrossRefGoogle Scholar
  23. 110.
    Logan, B., Shepp, I.: Optimal reconstruction of a function from its projections. Duke Math. J. 42, 649–659 (1975)MathSciNetGoogle Scholar
  24. 113.
    Madych, W.R.: Summability and approximate reconstruction from Radon transform data. Contemp. Math. 113, 189–219 (1990)MathSciNetCrossRefGoogle Scholar
  25. 114.
    Marr, R.: On the reconstruction of a function on a circular domain from a sampling of its line integrals. J. Math. Anal. Appl. 45, 357–374 (1974)MathSciNetzbMATHCrossRefGoogle Scholar
  26. 118.
    Menegatto, V.A.: Strictly positive definite functions on spheres. PhD dissertation, University of Texas, Austin (1992)Google Scholar
  27. 121.
    Mhaskar, H.N.: On the representation of smooth functions on the sphere using finitely many bits. Appl. Comput. Harmon. Anal. 18, 215–233 (2005)MathSciNetzbMATHCrossRefGoogle Scholar
  28. 127.
    Narcowich, F.J., Ward, J.D.: Scattered data interpolation on spheres: Error estimates and locally supported basis functions. SIAM J. Math. Anal. 33, 1393–1410 (2002)MathSciNetzbMATHCrossRefGoogle Scholar
  29. 128.
    Narcowich, F.J., Petrushev, P., Ward, J.D.: Decomposition of Besov and Triebel–Lizorkin spaces on the sphere. J. Funct. Anal. 238, 530–564 (2006)MathSciNetzbMATHCrossRefGoogle Scholar
  30. 129.
    Narcowich, F.J., Petrushev, P., Ward, J.D.: Localized tight frames on spheres. SIAM J. Math. Anal. 38, 574–594 (2006)MathSciNetCrossRefGoogle Scholar
  31. 136.
    Petrushev, P.: Approximation by ridge functions and neural networks. SIAM J. Math. Anal. 30, 155–189 (1999)MathSciNetzbMATHCrossRefGoogle Scholar
  32. 138.
    Petrushev, P., Xu, Y.: Localized polynomial frames on the interval with Jacobi weights. J. Fourier Anal. Appl. 11, 557–575 (2005)MathSciNetzbMATHCrossRefGoogle Scholar
  33. 139.
    P. Petrushev, Xu, Y.: Localized polynomial frames on the ball. Constructive Approx. 27, 121–148 (2008)Google Scholar
  34. 150.
    Schoenberg, I.J.: Positive definite functions on spheres. Duke Math. J. 9, 96–108 (1942)MathSciNetzbMATHCrossRefGoogle Scholar
  35. 168.
    Tischenko, O., Xu, Y., Hoeschen, C.: Main features of the tomographic reconstruction algorithm OPED. Radiat. Prot. Dosimetry 139, 204–207 (2010)CrossRefGoogle Scholar
  36. 170.
    Yudin, V.A.: Covering a sphere and extremal properties of orthogonal polynomials. Diskret. Mat. 7(3), 81–88 (1995). English translation, Discrete Math. Appl. 5(4), 371–379, (1995)Google Scholar
  37. 172.
    Yudin, V.A.: Distribution of the points of a design on a sphere (Russian). Izv. Ross. Akad. Nauk Ser. Mat. 69(5), 205–224 (2005). English translation, Izv. Math. 69, 1061–1079 (2005)Google Scholar
  38. 173.
    Wade, J.: A discretized Fourier orthogonal expansion in orthogonal polynomials on a cylinder. J. Approx. Theor. 162, 1545–1576 (2010)MathSciNetzbMATHCrossRefGoogle Scholar
  39. 175.
    Wendland, H.: Scattered data approximation. In: Cambridge Monographs on Applied and Computational Mathematics, vol. 17. Cambridge University Press, Cambridge (2005)Google Scholar
  40. 191.
    Xu, Y.: A direct approach to the reconstruction of images from Radon projections. Adv. Appl. Math. 36, 388–420 (2006)zbMATHCrossRefGoogle Scholar
  41. 192.
    Xu, Y.: Reconstruction from Radon projections and orthogonal expansion on a ball. J. Phys. A: Math. Theor. 40, 7239–7253 (2007)zbMATHCrossRefGoogle Scholar
  42. 193.
    Xu, Y., Cheney, W.: Strictly positive definite functions on spheres. Proc. Am. Math. Soc. 116, 977–981 (1992)MathSciNetzbMATHCrossRefGoogle Scholar
  43. 194.
    Xu, Y., Tischenko, O.: Fast OPED algorithm for reconstruction of images from Radon data. East. J. Approx. 12, 427–444 (2007)MathSciNetGoogle Scholar
  44. 195.
    Xu, Y., Tischenko, O., Heoschen, C.: Fast implementation of the image reconstruction algorithm OPED. In: SPIE Proceedings, vol. 7258, Medical Imaging 2009: Physics of Medical Imaging, 72585FGoogle Scholar

Copyright information

© Springer Science+Business Media New York 2013

Authors and Affiliations

  • Feng Dai
    • 1
  • Yuan Xu
    • 2
  1. 1.Department of Mathematical and Statistical SciencesUniversity of AlbertaEdmontonCanada
  2. 2.Department of MathematicsUniversity of OregonEugeneUSA

Personalised recommendations